TinaJuanFitness.info

Some Health Supplements Can Destroy Your Health

Here is a cautionary tale of why you shouldn't always listen to health or fitness advice from well-meaning but ignorant friends and why you should always tell your doctor everything. A friend of mine almost destroyed her health when, two years ago, an acquaintance gifted her with a case of a popular energy drink that claims to "keep you going". Without the knowledge of her doctor, my friend started drinking two bottles a day.

Why was it so important that her doctor know what she was taking? Because my friend had already had an angioplasty six years ago to unblock a clogged blood vessel leading to her heart. During the two years that she was taking this energy drink, her doctor could not figure out why her blood pressure was uncontrollable in spite of the fact that my friend ate a very healthy diet and exercised religiously six times a week. He had to put her on hypertension medication and then had to keep adjusting the dosage or switching the type of medicine in an effort to bring her high blood pressure to manageable levels.

Meanwhile, my friend was not associating her heart palpitations and feelings of anxiousness and being "hyper" with the supplement. It's not that she isn't smart because she is a highly intelligent woman. It's just that, like many other people, she had become dependent on the supplement to give her "energy". When she would stop taking it, she would feel weak and depressed. Of course, these are just temporary withdrawal symptoms but she thought it meant that her body really "needed" it. In reality, the supplement was creating a false sense of energy and now had her hooked just like a drug addict. Maybe not in the same sense that a person can get hooked on shabu but addicted, nevertheless, in the sense that she felt she could not live normally without it.

Mercifully, her story has a happy ending because her last high blood pressure attack scared her so much that she "casually" mentioned to her doctor that she was taking this particular energy drink. Her doctor went through the roof because my friend could easily have died anytime during those two years from a stroke or heart attack. It was bad enough that she was taking something that was the equivalent of ten cups of coffee according to her doctor, but that she already had an existing condition of heart disease and hypertension. When I heard about this last week, I told my friend to get on her knees and thank God for sparing her life. Anne Marie Capati was not so fortunate. You may have read about her in Time or Newsweek last year.

Capati was the woman who had a stroke while working out at Crunch Fitness Center in New York. She died a day later. Capati's stroke was a direct result of taking an herbal weight loss supplement that contained ephedrine, a stimulant. Capati had been taking the supplement for three months upon the recommendation of her personal trainer who stupidly "forgot" that his client was on hypertension medication.

Beware of "slimming" teas
Supplements containing caffeine or ephedrine are not the only substances that can destroy your health. Herbal concoctions may be "natural" but they are not always safe. For example, the US Food and Drug Administration reports a number of deaths and near-deaths associated with the use of "slimming" teas. These are not the safe herbal teas like ginger, chamomile or mint. These are the teas sold specifically for "slimming". They usually contain herbal laxatives, diuretics, and stimulants. Long term use of these teas can lead to dehydration and diarrhea, which in turn can cause life-threatening potassium depletion. Since proper heart function is partly dependent on correct electrolyte balance, a severe deficiency of potassium can trigger a heart attack even in a healthy young adult.

Kidney failure
You can also put your kidneys in danger by choosing the wrong herbal supplement. Early this year, the American Journal of Kidney Diseases reported that 12 people in Taiwan who were suffering from unexplained kidney failure all had one thing in common. They were all taking traditional Chinese herbs either for weight loss or as a health tonic. It is important to note that these 12 people were normal healthy adults with no known pre-existing conditions that could have contributed to their kidney failure.

Researchers are now calling this type of kidney failure "Chinese herbs nephropathy" or CHNP. Taiwan is not the only country to have cases of CHNP. According to the editors of the Journal, CHNP has also been reported in France, Belgium, England and Spain. They even suspect that the reason why kidney failure is so rampant in many African countries is because of the herbs used in traditional African medicine.

Manufacturing errors
The names of herbs can be confusing because one country can have a different name for an herb than another country. This confusion can lead to manufacturing mistakes like what happened in Brussels, Belgium between 1990 and 1992. The herb "aristolochia fangchi" was inadvertently put into a diet pill in place of "stephania tetrandra" because their Chinese names sound similar. Out of the 105 people who acquired kidney damage because of this "small" error, 43 had total kidney failure and 18 developed cancer. It was a mistake in Belgium but in Britain, aristolochia was actually being used on purpose to treat a skin condition!

Manufacturing lies
According to well-respected herb expert Varro Tyler, columnist for Prevention Magazine and author of "The Honest Herbal", two independent studies analyzed 54 ginseng products and found that 60% were worthless and 25% contained no ginseng at all. Tyler warns, "just because the word "ginseng" appears on a product doesn't mean that you are getting the real thing". This is because some manufacturers use similar sounding Siberian, Brazilian or Indian ginseng instead of the authentic Asian or American variety. Although this hurts your pocketbook, this lie is not as bad as when some unscrupulous manufacturers adulterate their herbal products with powerful prescription drugs. An example is a "natural" weight loss product that supposedly contained papaya, kelp, garlic and lactose. In 1993, the FDA discovered that it also contained furosemide, a potent, prescription-only diuretic. In 1995, the FDA investigated another "natural" weight loss product after a woman died. They found that the product was being laced with synthetic ephedrine and caffeine and the employees were being forced to keep quiet about the adulteration.

Early this year, I was a panelist at the Sports Medicine Association of the Philippine's Annual Convention together with Dr. Kenneth Hartigan-Go of the Bureau of Food and Drug Administration. He told the audience that the BFDA has found many herbal products adulterated with such prescription drugs as tranquilizers, steroids, and stimulants. So, that natural herbal supplement you are taking may not be that natural after all.

Protect your health
I don't want my readers to think that I am against herbal or alternative medicine. Far from it. There are many beneficial herbs that have been used for centuries to heal and restore the body to health. On the other hand, there are also many synthetic prescription or even over-the-counter drugs that have caused deaths due to the wrong diagnosis, prescription or dosage. The whole point here is that you have to take responsibility for your health by not being gullible and just swallowing anything that friends, fitness trainers, salespeople or even doctors recommend. You have to check things out for yourself. Investigate and find out all the pros and cons you can about a product or medicine before subjecting your body to it. If you do a search on the Internet, you will come across many commercial sites (take their advice with a grain of salt) but you will also stumble over university and scientific sites (these are more believable). Never before in the history of man has the ability to acquire knowledge about any given subject been so easy. In fact, it's literally at your fingertips!

Also, be honest with your health care professional and tell them everything, and I mean everything, no matter how petty it seems because you never know how medication and herbal or non-herbal supplements interact with each other. Treat your body with the respect it deserves. It's the only you've got!

The Association of Fitness Professionals of the Philippines will be holding a fitness seminar on September 16, Saturday, 2000 at U.P. Diliman. Fitness enthusiast topic is "Exercise Guidelines for Diabetes, Hypertension, Arthritis and Osteoporosis". Fitness instructor topics include "Jump Training", "Exercise 2000 Research", and the "New York City Ballet Workout". Call Sonia at 807-0645 or 850-7647 for more details.

The deadline for registration for the American Council on Exercise certification exams is on September 30, 2000. Call Sonia at the numbers above.

Go to archive...